04 March 2011 ~ 8 Comments

Doubting Thomas

I’ve been writing a lot recently about the fluctuation of my thyroid levels. Since going off the pill, my thyroid levels have plummeted and I was told it would take three to six months for my hormones to adjust. Because I have been continuously on the pill for 15 years, I seriously doubt tapering off it would have helped because I would still have had the active ingredients in my body and it takes months to get rid of these.

As a result of my plummeting thyroid hormones, my doctor raised my Armour Thyroid to 2(!) grains about a month ago and saw me again today to talk about my blood levels. As I have never been on what is for me such a high dose, I assumed that if anything I was hyperthyroid when I continued to be confronted by those oh so familiar symptoms of tiredness (see yesterday’s poem). Furthermore, my appetite had increased, which usually goes hands in hand with an increase in thyroid levels. Sadly, I thought I had carte blanche to enjoy eating more and yet my metabolism may have been f***** the whole time. Oh cruel world!;-) Luckily for me, I tend to gain weight rather slowly, so there is still time for my metabolism to become more balanced before I have to worry too much about weight gain.

I’m familiar with hyper symptoms and the fact that they can strongly resemble hypo ones. Not once did I dream that my thyroid hormones would be at practically the lowest they have ever been! As a result, my doctor is raising my NDT by yet another ½ a grain! When will this end? Thankfully, I have heard from people going through (peri)menopause that they have serious problems with their thyroid – at least initially – because their oestrogen levels plummet. Naturally, this occurred to me too. My theory was confirmed by our doctor: when on high doses of synthetic oestrogen, your body slows down its own production (much the same as it does when you are taking thyroid hormone – think feedback loop). It recognises that the synthetic oestrogen is providing it with sufficient oestrogen, so no longer feels the need to produce as much of its own. Now that I’ve gone off the pill, my body still needs to figure out what the hell happened and realise that it needs to rev up its oestrogen production again – ultimately, our hormones work together and one imbalance often begets another (in this case, I suspect the sex hormones are messing with my thyroid – how dare they!). I guess it takes time for this balance to be attained.

I was actually under the impression that when I go off the pill I would eventually need less thyroid hormone because oestrogen binds thyroid hormone. However, my doctor explained that the progesterone contained in the pill I was taking enabled the thyroid hormone to work better. Now my oestrogen has most probably plummeted along with my progesterone, which the thyroid needs and there the fun begins. I think right now it is a matter of watching and waiting. Sadly, my bitchin’ insurance doesn’t regard NDT to be a real medicine – according to them I am just “imagining” that it’s actually helping me (you’d think blood tests would be enough proof!), so right now they are refusing to pay for it until my doctor writes yet another letter. Luckily, Corey’s insurance is more amenable and as we are on the same thyroid hormones, our doc can just prescribe them to him. We tend to order our stock together anyway. Frustrating and scary when you are on what seems like such a high dose and your thyroid is still misbehaving. But right now it’s a case of watch and wait.

On the plus side, since going off the pill it’s welcome back libido! I honestly thought that all that bullshit I was going through when on the pill was due to hypothyroidism, but it never improved and that was just one of the many reasons I wanted to go off the pill. I was scared I’d never get my libido back and I’m only 33! I had no desire whatsoever to be intimate with my fiancé and being dry down there and even more prone to candida (the birth control pill does that to you!) sex was all too often extremely painful, which further reduced my libido. I should mention that the painful sex also had an anatomical reason, which is why my gyno at the time performed an operation on me down there. All in all, it worked, but it didn’t bring back my libido.

I don’t plan to ever go back on the pill if I can help it, but I sure hope my hormones buck up really soon! Strangely, even though my thyroid hormones are currently horribly imbalanced, I am still able to function somewhat – I dread to think how I’d be feeling if I was still on the synthetic hormones. Since being on NDT, I find that I am much more able to tolerate being hypo – I remember times when I was hypo on the synthetic hormones when I couldn’t even get out of bed, let alone sit down to write something like this. My doctor is confident that in the medium- to long-term my sex hormones will balance (he hopes that it will take less than six months since I went off the pill, which was in December) and then I will be able to enjoy the benefits of a more balanced thyroid and less oestrogen to bind my thyroid hormones. I was doing so well before I went off the pill, but I still don’t regret my decision because I was sick and tired of taking those synthetic hormones, which I no longer needed for contraception.

I feel like Doubting Thomas
When I doubt I’ll ever get well
As soon as my hope is restored
My thyroid goes to hell
Hormones are unpredictable
And if they don’t cooperate
Your thyroid levels will plummet
And you’ll end up in quite a state

Despairing, frustrating and sometimes elating
Never knowing what’s coming.
Not wanting to know
The doctor’s is a place I don’t always want to go

Fighting for progress
Hoping you won’t regress
Worrying about insurance
Needing reassurance

Going off the pill is a treacherous venture
But welcome back libido
And enjoy the adventure;-)

Patience is a virtue
One I don’t possess
My bloody f-ing hormones are in a right old mess

But I know it’s not forever
So I’m playing the waiting game
Knowing that sooner or later
I won’t be feeling so lame

8 Responses to “Doubting Thomas”